Alert archive / Illinois / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 41, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at May 21, 2022, 12:47 PM CDT for Crawford County, Lawrence County, Richland County, Illinois. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 21, 2022, 12:47 PM CDT (17:47 UTC)
- Expired
- May 21, 2022, 1:30 PM CDT
- In force
- 43 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Crawford County, IL, Lawrence County, IL, Richland County, IL
The radar
The Evansville,IN radar (KVWX), 55 km from the middle of the area, began a volume at 17:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 5.8 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1180 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 181 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
016
WUUS53 KILX 211747
SVRILX
ILC033-101-159-211845-
/O.NEW.KILX.SV.W.0041.220521T1747Z-220521T1845Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
1247 PM CDT Sat May 21 2022
The National Weather Service in Lincoln has issued a
* Severe Thunderstorm Warning for...
Lawrence County in southeastern Illinois...
Southeastern Crawford County in east central Illinois...
Eastern Richland County in southeastern Illinois...
* Until 145 PM CDT.
* At 1246 PM CDT, severe thunderstorms were located along a line
extending from near Chauncey to near Sumner to 6 miles northwest of
Lancaster, moving northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Severe thunderstorms will be near...
Chauncey around 1250 PM CDT.
Lawrenceville around 105 PM CDT.
Other locations in the path of these severe thunderstorms include
Flat Rock, Birds, St. Francisville, Russellville and Vincennes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3869 8752 3867 8759 3864 8762 3859 8761
3859 8764 3857 8765 3857 8799 3875 8791
3887 8793 3899 8757 3897 8753 3890 8752
3889 8754 3886 8755 3879 8750 3877 8751
3874 8750
TIME...MOT...LOC 1746Z 261DEG 27KT 3886 8790 3876 8787 3862 8793
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Barnes2 follow-up statements
823
WWUS53 KILX 211818
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
118 PM CDT Sat May 21 2022
ILC159-211828-
/O.CAN.KILX.SV.W.0041.000000T0000Z-220521T1845Z/
Richland-
118 PM CDT Sat May 21 2022
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN RICHLAND COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 3869 8752 3867 8759 3864 8762 3859 8761
3859 8764 3857 8765 3857 8779 3875 8770
3893 8774 3899 8757 3897 8753 3890 8752
3889 8754 3886 8755 3879 8750 3877 8751
3874 8750
TIME...MOT...LOC 1818Z 261DEG 27KT 3890 8761 3880 8758 3866 8764
$$
ILC033-101-211845-
/O.CON.KILX.SV.W.0041.000000T0000Z-220521T1845Z/
Lawrence-Crawford-
118 PM CDT Sat May 21 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM CDT
FOR EASTERN LAWRENCE AND SOUTHEASTERN CRAWFORD COUNTIES...
At 118 PM CDT, severe thunderstorms were located along a line
extending from near Flat Rock to near Russellville to near St.
Francisville, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Russellville and Vincennes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3869 8752 3867 8759 3864 8762 3859 8761
3859 8764 3857 8765 3857 8779 3875 8770
3893 8774 3899 8757 3897 8753 3890 8752
3889 8754 3886 8755 3879 8750 3877 8751
3874 8750
TIME...MOT...LOC 1818Z 261DEG 27KT 3890 8761 3880 8758 3866 8764
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Barnes132
WWUS53 KILX 211830
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
130 PM CDT Sat May 21 2022
ILC033-101-211839-
/O.CAN.KILX.SV.W.0041.000000T0000Z-220521T1845Z/
Lawrence-Crawford-
130 PM CDT Sat May 21 2022
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN LAWRENCE AND
SOUTHEASTERN CRAWFORD COUNTIES IS CANCELLED...
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore, the warning has
been cancelled.
LAT...LON 3869 8752 3867 8759 3864 8762 3859 8761
3859 8764 3857 8765 3857 8779 3875 8770
3893 8774 3899 8757 3897 8753 3890 8752
3889 8754 3886 8755 3879 8750 3877 8751
3874 8750
TIME...MOT...LOC 1827Z 261DEG 27KT 3891 8752 3881 8749 3867 8755
$$
BarnesWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 11:05 AM CDT, 1 hour 42 minutes earlier.
Area forecast discussion, May 21, 11:05 AM CDT, 1 hour 42 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 1105 AM CDT Sat May 21 2022 .SYNOPSIS... Issued at 1223 AM CDT Sat May 21 2022 Widespread showers likely today with heavy thunderstorms possible along and south of I-70 through this evening. A cooler and drier air mass will settle into the region Sunday into Monday before showers and thunderstorms return by the middle of next week. && .UPDATE... Issued at 1104 AM CDT Sat May 21 2022 A wake low earlier this morning of 3-5mb pressure falls/rises triggered some 35-40 mph gusts in east-central IL. Those have generally weakened as pressure levels have rebounded, but the did shake things up for a bit with the early morning band of rain/storms. We are currently tracking a squall line this morning that is tracking roughly along the I-70 corridor. It is moving into an increasingly unstable airmass as heating of the day increases surface temps and southeast flow brings higher dewpoints in the upper 60s northward. Instability is still not expected to become all that high before this line of storms reaches our southeast counties from Shelby/Effingham/Clay and eastward. SPC's latest SWOMCD indicated a 40% chance of a watch, and a few warnings may eventually be needed for damaging wind threat before the line exits into Indiana. In the northern portions of central IL, post-frontal synoptic lift is triggering yet another wave of rain and scattered thunderstorms. No significant impacts are expected from that wave of rain through early afternoon. A break in the rain is projected after this wave departs to the east, but yet another push of showers and storms will develop late this afternoon and evening and progress from SW to NE across central IL. Any additional severe threat beyond the bowing complex headed for SE IL late this morning will be from an MCV that pushes across southern IL. That one should remain south of our counties however, with the outflow from this midday system guiding the storm path farther south. Updates this morning were to fine tune the PoPs and weather to match expected trends. && .SHORT TERM...(Today and tonight) ISSUED AT 1223 AM CDT Sat May 21 2022 Key Messages: (1) Widespread showers and thunderstorms likely today; (2) Severe weather possible along and south of I-70 (12pm-8pm) Early morning WV imagery depicts deep southwest flow extending from the Southern Plains to the Great Lakes region ahead of a low- amplitude, positively-tilted 500 mb trough. At the surface, a sharpening cold front is positioned from roughly Danville to Effingham. While the main upper-level forcing is displaced well north of the region today, model guidance suggests a pair of mid- level shortwave troughs embedded in southwest flow will lift across the Mid-Mississippi Valley, parallel to the cold front. These disturbances will team up with a modest LLJ to support multiple rounds of showers and thunderstorms across central and southern Illinois today. While isolated, sub-severe storms will remain a possibility north of the cold front, the focus for severe weather comes along and south of the front where the boundary layer will be characterized by surface temperatures in the mid 70s, dewpoints in the mid 60s, and MLCAPE values >1000 J/kg. While marginally unstable conditions are modeled across the warm sector, there is at least one limiting factor that would hinder robust storm development. Of chief concern is any convective debris that lingers through late morning, which would squelch SBCAPEs and keep storms elevated. Despite some of the latest CAMs showing multiple rounds of potentially severe storms along and south of I-70 through late evening, it's worth noting that with every round of convection today, the environment will become increasingly worked- over. Given the marginal CAPE/Shear profiles across the warm sector, it's reasonable to doubt that later rounds of storms this evening would prove severe. Rather, the focus should be on the mid-afternoon development when storms have the best chance of being surface- based. It's also during this time that a belt of mid-level westerlies will nose across the Missouri Valley, helping increase deep-layer shear to around 35 kts. This would be enough to support some organized multi-cell clusters given the hodograph. Wind and hail are the primary severe weather threats for today. Even as the surface cold front sags south of the region late this evening, a band of light-to-moderate rain will likely persist across central Illinois where an axis of frontogenesis will develop amid subtle isentropic ascent. Precip should gradually end after midnight as surface high pressure builds in from the north. Temperatures will cool into the upper 40s across our northern counties where skies begin to clear overnight. .LONG TERM...(Sunday through Friday) ISSUED AT 1223 AM CDT Sat May 21 2022 Cooler and drier conditions are expected between Sunday and Tuesday as surface high pressure slowly builds across the region. The NBM is offering daily temperatures that range 5-10 degrees below normal during this period with afternoon highs in the upper 60s and overnight lows in the upper 40s to low 50s. Mid-range global guidance continues to resolve the next chance for showers and thunderstorms, which appears to arrive Tuesday evening into Wednesday as a frontal system lifts northward across the Mid-Mississippi Valley. Unsettled weather then looks to continue through late next week as yet another frontal system lifts into the region. Preliminary QPF from the NBM is offering an additional 1.50" - 2.00" of rainfall with these systems next week. && .AVIATION...(For the 12Z TAFS through 12Z Sunday morning) Issued at 548 AM CDT Sat May 21 2022 Multiple rounds of showers and thunderstorms will lift across the regional terminals through 00z/7pm, with breaks or lulls in activity too challenging to indicate in the TAFs. For this reason, we are maintaining VCTS through much of the TAF period. Flight categories will most commonly be VFR through this afternoon, but periods of MVFR ceilings are likely within heavier rounds of showers and thunderstorms. It's not until after 09z/4am Sunday that rain ends and skies clear in the wake of frontal passage. Surface winds will generally blow from north to south through the TAF period with sustained speeds near 10 kts, occasionally gusting near 20 kts later this evening. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...Shimon SYNOPSIS...MJA SHORT TERM...MJA LONG TERM...MJA AVIATION...MJA
Hazardous weather outlook, May 21, 11:43 AM CDT, 1 hour 4 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 1143 AM CDT Sat May 21 2022 ILZ027>031-036>038-040>044-047>053-221100- Cass-Christian-De Witt-Fulton-Knox-Logan-Macon-Marshall-Mason- McLean-Menard-Morgan-Peoria-Piatt-Sangamon-Schuyler-Scott-Stark- Tazewell-Woodford- 1143 AM CDT Sat May 21 2022 This Hazardous Weather Outlook is for portions of central Illinois and west central Illinois. .DAY ONE...THIS AFTERNOON AND TONIGHT... Showers and a few thunderstorms will be ongoing through this evening before coming to an end by midnight. Severe weather is not anticipated. Residual river flooding will continue along a few regional rivers. For the latest river forecast, please visit water.weather.gov. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. ILZ045-046-054>057-061>063-066>068-071>073-221100- Champaign-Clark-Clay-Coles-Crawford-Cumberland-Douglas-Edgar- Effingham-Jasper-Lawrence-Moultrie-Richland-Shelby-Vermilion- 1143 AM CDT Sat May 21 2022 This Hazardous Weather Outlook is for portions of central Illinois, east central Illinois and southeast Illinois. .DAY ONE...THIS AFTERNOON AND TONIGHT... A couple rounds of thunderstorms are expected through this evening before the storms taper off and come to an end overnight. Some of the storms will be capable of producing damaging wind gusts and large hail through about 8pm. Minor river flooding is anticipated along the Little Wabash River at Clay City, and along the Embarras River at Lawrencville. For the latest river forecasts, please visit water.weather.gov. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... Residual river flooding will continue along portions of the Little Wabash and Embarras rivers into early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between Noon and 8pm. Barnes
In the hours before
Special weather statement, May 21, 7:20 AM CDT, 5 hours 27 minutes before
Special Weather Statement
National Weather Service Lincoln IL
720 AM CDT Sat May 21 2022
ILZ045-046-055>057-062-063-068-211245-
Douglas-Coles-Vermilion-Clark-Champaign-Cumberland-Edgar-Crawford-
720 AM CDT Sat May 21 2022
...Strong thunderstorms will impact portions of eastern Coles,
northwestern Crawford, Edgar, northeastern Jasper, Clark, Vermilion,
eastern Cumberland, southeastern Champaign and eastern Douglas
Counties through 745 AM CDT...
At 720 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Philo to near Ashmore to near Hazel Dell.
Movement was east at 60 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Sidney around 725 AM CDT.
St. Joseph, Homer and Redmon around 730 AM CDT.
Ogden and Oliver around 735 AM CDT.
Paris, Fairmount, Fithian, Vermilion, Muncie and West Union around
740 AM CDT.
Other locations in the path of these storms include Danville,
Westville, Tilton, Catlin, Oakwood and Belgium.
This includes the following highways...
Interstate 70 between mile markers 123 and 154.
Interstate 74 between mile markers 190 and 220.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Lincoln.
&&
LAT...LON 3931 8762 3922 8757 3916 8764 3913 8795
3917 8796 3918 8809 3949 8807 4007 8825
4032 8753 3937 8753
TIME...MOT...LOC 1220Z 250DEG 51KT 4000 8816 3952 8798 3916 8800
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
AutenSpecial weather statement, May 21, 11:13 AM CDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Lincoln IL
1113 AM CDT Sat May 21 2022
ILZ061-066-071-211715-
Clay-Effingham-Shelby-
1113 AM CDT Sat May 21 2022
...Strong thunderstorms will impact portions of southeastern
Christian, southern Shelby, southwestern Cumberland, northwestern
Clay and Effingham Counties through 1215 PM CDT...
At 1112 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Pana to Brownstown to near
Salem. Movement was northeast at 50 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Altamont and Beecher City around 1125 AM CDT.
Shelbyville around 1130 AM CDT.
Other locations in the path of these storms include Effingham,
Stewardson, Edgewood, Shumway, Iola and Watson.
This includes the following highways...
Interstate 57 between mile markers 143 and 172.
Interstate 70 between mile markers 79 and 100.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3891 8870 3891 8881 3922 8880 3922 8914
3935 8914 3935 8903 3937 8902 3944 8847
3917 8847 3917 8845 3881 8846 3881 8869
TIME...MOT...LOC 1612Z 233DEG 54KT 3931 8914 3902 8896 3866 8900
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
BarnesSpecial weather statement, May 21, 11:54 AM CDT, 53 minutes before
Special Weather Statement
National Weather Service Lincoln IL
1154 AM CDT Sat May 21 2022
ILZ056-061-062-066-067-071-072-211800-
Clay-Richland-Coles-Effingham-Jasper-Shelby-Cumberland-
1154 AM CDT Sat May 21 2022
...Strong thunderstorms will impact portions of southern Coles,
Jasper, southeastern Shelby, northern Richland, Cumberland, eastern
Clay and eastern Effingham Counties through 100 PM CDT...
At 1153 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Windsor to near Teutopolis to near Bible Grove
to near Flora. Movement was northeast at 50 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Neoga and Montrose around 1200 PM CDT.
Mattoon, Dieterich, Jewett, Wheeler and Bogota around 1205 PM CDT.
Newton, Toledo, Lerna and Ingraham around 1210 PM CDT.
Other locations in the path of these storms include Charleston,
Greenup, Janesville, Willow Hill, Hidalgo, Casey, West Liberty,
Dundas, Hazel Dell, Ashmore, Westfield and Ste. Marie.
This includes the following highways...
Interstate 57 between mile markers 168 and 188.
Interstate 70 between mile markers 99 and 126.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3861 8854 3891 8848 3916 8848 3942 8855
3955 8800 3933 8801 3918 8801 3917 8800
3879 8799
TIME...MOT...LOC 1653Z 241DEG 45KT 3942 8858 3920 8847 3894 8846 3866
8852
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
BarnesLocal storm report, May 21, 12:29 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1229 PM CDT SAT MAY 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1158 AM HAIL 3 NNW DIETERICH 39.10N 88.40W
05/21/2022 M0.70 INCH EFFINGHAM IL MESONET
&&The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 7:46 PM CDT | River Flood Warning | ILX | Lawrence | 34 hr |
| May 21, 6:40 AM CDT | Special Weather Statement | ILX | Coles, Cumberland, Douglas, Effingham, Moultrie, Shelby | 50 min |
| May 21, 7:20 AM CDT | Special Weather Statement | ILX | Clark, Edgar, Vermilion | 25 min |
| May 21, 11:13 AM CDT | Special Weather Statement | ILX | Effingham, Shelby | 62 min |
| May 21, 11:54 AM CDT | Special Weather Statement | ILX | Clay, Cumberland, Jasper | 66 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.